Although I am not a nurse, I am a recently retired inpatient pharmacy technician very familiar with comfort care. Our 35 year old son passed
away on 11/2/2017. He was very ill and was already on a vent and very sedated and on bp meds to support his declining bp along with receiving plasma, blood, albumin, IV antibiotics most of which were due to his bleeding internally. I understand that many people are aware while sedated (paralyzed by meds as well) and on a vent. But when it was decided to d/c all meds and the vent and put him on a ms gtt, would it have been possible for him to have been aware even that we were there and what was happening to him?
Nov 19, '17
Ughhhhh....for your loss, as a parent, I grieve with you. The answer to your question is yes...it is possible. But the nature of narcotics is that the recipients don't process discomfort despite being aware of it. IOW, pain and discomfort, though present, does not present an issue of difficulty. Your son was comfortable, end of sentence, period.
Sorry for your loss. No greater pain is possible than for a human to lose a child. Peace.
Nov 26, '17
I am so sorry for your loss.
Yes, all things equal, you will still have awareness while on morphine.
But morphine promotes comfort, and that's the goal at end of life.